Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On a method for computing waveguide scattering matrices

Authors: B. A. Plamenevskiĭ and O. V. Sarafanov
Translated by: B. A. Plamenevskiĭ
Original publication: Algebra i Analiz, tom 23 (2011), nomer 1.
Journal: St. Petersburg Math. J. 23 (2012), 139-160
MSC (2010): Primary 35P25
Published electronically: November 10, 2011
MathSciNet review: 2760152
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A waveguide lies in $ \mathbb{R}^2$ and, outside a large disk, coincides with the union of finitely many nonoverlapping semistrips (``cylindrical ends''). It is described by a Dirichlet problem for the Helmholtz equation. As an approximation for a row of the scattering matrix $ S(\mu )$, where $ \mu $ is the spectral parameter, the minimizer of a quadratic functional $ J^R(\cdot , \mu )$ is used. To construct this functional, an auxiliary boundary value problem is solved in the bounded domain obtained by truncating the cylindrical ends of the waveguide at a distance $ R$. As $ R\to \infty $, the minimizer $ a (R, \mu )$ tends with exponential rate to the corresponding row of the scattering matrix uniformly on every finite closed interval of the continuous spectrum containing no thresholds. Such an interval may contain eigenvalues of the waveguide (with eigenfunctions exponentially decaying at infinity). The applicability of this method goes far beyond the simplest model considered in the paper.

References [Enhancements On Off] (What's this?)

  • 1. V. Grikurov, E. Heikkola, P. Neittaanmäki, and B. Plamenevskii, On computation of scattering matrices and on surface waves for diffraction gratings, Numer. Math. 94 (2003), no. 2, 269-288. MR 1974556 (2004c:78018)
  • 2. V. O. Kal'vin, P. Neittaanmäki, and B. A. Plamenevskiĭ, Method for computing scattering matrices for general dissipative and selfadjoint elliptic problems in domains with cylindrical ends, Probl. Mat. Anal., No. 28, Tamara Rozhkovskaya, Novosibirsk, 2004, pp. 37-65; English transl., J. Math. Sci. (N. Y.) 122 (2004), no. 3, 3212-3245. MR 2084178 (2005h:35072)
  • 3. S. A. Nazarov and B. A. Plamenevskiĭ, Elliptic problems in domains with piecewise smooth boundaries, Nauka, Moscow, 1991; English version, de Gruyter Exp. in Math., vol. 13, Walter de Gruyter and Co., Berlin, 1994. MR 1283387 (95h:35001)
  • 4. V. Maz'ya, S. Nazarov, and B. Plamenevskii, Asymptotic theory of elliptic boundary value problems in singularly perturbed domains. Vol. I, Oper. Theory Adv. Appl., vol. 111, Birkhäuser, Basel, 2000. MR 1779977 (2001e:35044a)
  • 5. I. Gohberg, S. Goldberg, and M. A. Kaashoek, Classes of linear operators. Vol. I, Oper. Theory Adv. Appl., vol. 49, Birkhäuser, Basel, 1990. MR 1130394 (93d:47002)
  • 6. V. A. Kondrat'ev, Boundary value problems for elliptic equations in domains with conical or angular points, Trudy Moskov. Mat. Obshch. 16 (1967), 209-292; English transl. in Trans. Moscow Math. Soc. 1967 (1968). MR 0226187 (37:1777)
  • 7. L. Bers, F. John, and M. Schechter, Partial differential equations, Lectures in Appl. Math., vol. 3A, Amer. Math. Soc., Prodidence, RI, 1979. MR 0598466 (82c:35001)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 35P25

Retrieve articles in all journals with MSC (2010): 35P25

Additional Information

B. A. Plamenevskiĭ
Affiliation: Department of Mathematical Physics, St. Petersburg State University, Ul′yanovskaya 1, St. Petersburg 198504, Russia

O. V. Sarafanov
Affiliation: Department of Mathematical Physics, St. Petersburg State University, Ul′yanovskaya 1, St. Petersburg 198504, Russia

Keywords: Waveguide, scattering matrix, approximation, minimizer
Received by editor(s): September 1, 2010
Published electronically: November 10, 2011
Additional Notes: Supported by grants NSh-816.2008.1 and RFBR-09-01-00191-a
Dedicated: To the memory of M. Sh. Birman
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society